A 76‑year‑old woman with end‑stage kidney disease became convinced she was dead. Laboratory tests and imaging offered no explanation, but physicians traced the delusion to the hospital antibiotic cefepime, which she had been receiving for post‑surgical wound and urinary‑tract infections. The case, led by Kobina Essilfie‑Quaye and colleagues from the University of Central Florida College of Medicine and the HCA Healthcare training program in Gainesville, was published in the August 2025 issue of *Annals of Internal Medicine: Clinical Cases*. The team diagnosed Cotard syndrome—a rare delusional belief that one is dead or does not exist—and noted that, to their knowledge, it is “one of the first documented cases of cefepime‑induced Cotard syndrome.”

The patient was on hemodialysis and also suffered from atrial fibrillation, hypertension, and type 2 diabetes. She had undergone surgery to repair a right ankle with internal hardware, and her recovery was complicated by infection, wound dehiscence, and a heel ulcer. Cefepime was administered for both the wound infection and a concurrent urinary‑tract infection when the delusional state emerged.

Cotard syndrome, named after French neurologist Jules Cotard (1880), is sometimes called “walking corpse syndrome.” It most often appears alongside severe depression or psychosis, which can make a drug‑triggered presentation easy to misinterpret as a primary psychiatric illness.

Brain Test Revealed the Real Problem

Standard blood work and imaging were unremarkable. An electroencephalogram (EEG), which records the brain’s electrical activity, instead showed a pattern consistent with toxic‑metabolic encephalopathy—a broad term for brain dysfunction caused by drugs, toxins, or metabolic imbalances rather than structural lesions such as stroke or tumor. This finding shifted the focus away from a primary psychiatric disorder toward a possible drug reaction.

Physicians discontinued cefepime and initiated dialysis, which helps clear the antibiotic from the bloodstream. The patient’s neuropsychiatric symptoms resolved rapidly, the authors reported. While a single case cannot prove causation, the EEG findings combined with the swift improvement after drug removal strongly implicated cefepime.

The authors emphasized that patients with renal impairment who receive cefepime should be closely monitored for neuropsychiatric side effects.

Why Failing Kidneys Raise the Risk

Cefepime is a fourth‑generation cephalosporin used to treat serious infections such as pneumonia and complicated urinary‑tract infections. Approximately 85 % of the drug is eliminated unchanged by the kidneys. When renal function declines, cefepime can accumulate and exert neurotoxic effects.

A 2017 systematic review of 135 published cases of cefepime neurotoxicity found that 80 % of affected patients had kidney dysfunction. The most common neurological manifestations were reduced consciousness, confusion, and sudden muscle jerks.

Regulatory agencies have previously flagged cefepime’s neurotoxic potential. In 2012, the U.S. Food and Drug Administration (FDA) issued a Drug Safety Communication after reviewing adverse‑event reports that identified 59 cases of nonconvulsive status epilepticus between the drug’s 1996 approval and February 2012. Fifty‑eight of those patients had kidney dysfunction, and 56 had not received dose adjustments for their impaired renal function. Over half were older than 65, and 69 % were women. Seizures resolved in 43 patients, most often after cefepime was stopped or hemodialysis was performed. The FDA noted that some cases occurred even when doses were appropriately adjusted.

She Is Not the First Patient on Cefepime to Say She Was Dead

Mechanistic studies suggest that cefepime can cross the blood‑brain barrier and interfere with GABA‑A receptors, which normally help dampen neuronal activity. A 2023 case report on cefepime‑induced Cotard syndrome described a 48‑year‑old woman treated for a pulmonary embolism and urinary‑tract infection. Three days after starting cefepime, she developed speech disturbances and altered awareness. After the drug was discontinued, her speech improved, but she told clinicians she had suffered a heart attack the night before and was now dead. When doctors listened to her chest, she remarked, “I’m sure you can’t hear my heart since I’m dead.” Her delusions completely resolved before discharge.

That report stated that a single suspected case of cefepime‑induced Cotard syndrome had been documented in the literature, citing a 2021 article in *Cambridge Medicine Journal*.

Cefepime is not the only medication linked to the “dead” delusion in patients with compromised renal function. A 2007 report in *The BMJ* described two Swedish patients—one a 35‑year‑old woman on hemodialysis after a kidney transplant, and the other a 36‑year‑old man with renal impairment following a bone‑marrow transplant—who developed the belief that they were dead while receiving the antiviral agents acyclovir or valacyclovir. Their symptoms were attributed to high levels of drug metabolites that accumulate when kidneys fail. The woman improved during dialysis, and the authors advised that such patients “should preferably be sent to the dialysis unit, not to the department of psychiatry.”

What Families and Clinicians Should Watch For

When an older adult with chronic kidney disease suddenly expresses a bizarre belief, a medication reaction should be high on the differential diagnosis list. Early recognition can prevent unnecessary psychiatric interventions, and published cases show that symptoms often improve quickly once the offending drug is stopped or cleared.

Cefepime‑induced Cotard syndrome remains exceedingly rare, but cefepime is a cornerstone antibiotic for severe infections. The FDA advises clinicians to adjust cefepime dosing for patients with reduced renal function and urges patients and caregivers to seek immediate medical attention if confusion, altered mental status, or decreased responsiveness develops during treatment.

Key Questions Answered

What happened to the patient? A 76‑year‑old woman on hemodialysis developed a delusion that she was dead while receiving the antibiotic cefepime for a post‑surgical wound infection and a urinary‑tract infection.

What is Cotard syndrome? It is a rare delusional disorder in which a person believes they are dead, do not exist, or have lost bodily organs or blood. It is most frequently associated with severe depression or psychotic illness.

How did doctors connect it to cefepime? Routine labs and imaging were normal, but an EEG showed toxic‑metabolic encephalopathy. After cefepime was stopped and dialysis was initiated, her neuropsychiatric symptoms resolved rapidly, pointing to the drug as the culprit.

Why are people with kidney disease at higher risk? The kidneys clear the majority of cefepime from the body. In renal failure, the drug can accumulate to neurotoxic levels, especially if the dose is not appropriately reduced.

How common is cefepime‑induced Cotard syndrome? It is extremely rare; only a handful of suspected cases have been reported in the literature (2021, 2023, and 2025).

What should families watch for? The FDA recommends that patients and caregivers seek prompt medical care if confusion, altered mental status, or decreased responsiveness appears during cefepime therapy.

Source link

Exit mobile version